Virginia, 2019

Damaging Winds in Virginia, June 29, 2019

June 29, 2019 · NWS RNK · 6 events in 4 counties and zones

Strong surface heating ahead of a cold front, supported in the upper levels of the atmosphere by passing upper level disturbances, triggered scattered showers and thunderstorms during the afternoon of June 29th, 2019. A few of the thunderstorms intensified to severe levels for brief periods of time during the afternoon, producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong surface heating ahead of a cold front, supported in the upper levels of the atmosphere by passing upper level disturbances, triggered scattered showers and thunderstorms during the afternoon of June 29th, 2019. A few of the thunderstorms intensified to severe levels for brief periods of time during the afternoon, producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 8:05 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 8:05 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
905 AM EDT Sat Jun 29 2019

.SYNOPSIS...
High pressure will remain across the region today resulting in
continued hot weather along with widely scattered showers and
storms especially over the mountains. A weak cold front should
drift south across the region Sunday before passing into the
Carolinas on Monday. High pressure follows the front with dry
but continued rather hot weather into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 905 AM EDT Saturday...

High pressure will remain across our region into tonight.
The combination of heating, orographic lift and low level
boundaries will create isolated to scattered showers and
thunderstorms this afternoon. Adjusted temperatures for late
morning into this afternoon utilizing the latest surface obs,
their trends and blended in the NBM. Increased cloud cover in
the west for this morning into early afternoon to capture mid
level moisture shown in satellite images and models. More
changes later this morning...

As of 245 AM EDT Saturday...

Rather similar scenario today as that seen yesterday with weak high
pressure in place over top a soupy low level environment characterized
by moist dewpoints but weak forcing outside of orographics and outflow.
Latest short term models suggest best convergence starting out along
the southern Blue Ridge per differential heating, and then east toward
the Highway 460 corridor later on near where a band of convection
faded last evening. However guidance lacking much in the way of
organization with another shotgun type pattern likely within weak
steering aloft. Instability also not quite as strong as yesterday
given more of a weak westerly flow that should lead to some dropoff
in afternoon dewpoints espcly central and east. Thus keeping
isolated to widely scattered pops with best progged coverage
across the southwest, and then northeast sections where may be
closer to a band of convection spilling southeast along the
residual lee trough over the piedmont. These again likely slow
to move resulting in locally heavy rainfall with still some
isolated severe threat due to water loading/microbursts, although
DCapes look a bit less than Friday. Otrw some fog early giving
way to more clouds, but overall partly/mostly sunny, and still
hot with highs again 80s west to low/mid 90s east where heat
indices should again stay below 100.

Any lingering isolated convection looks to fade shortly after
loss of heating before perhaps seeing another weakening band of
storms arrive across the far northwest toward midnight. This
associated with lead shortwave energy sliding south along the
back of the digging 5h trough to the northeast and its associated
cold front. Models do tend to dampen this out into the early
morning hours but still some shower potential espcly northwest
slopes as a stronger northwest flow upslope component develops
in the wake of the wave aloft. This low level northwest trajectory
should also act to cut off coverage from getting too far east.
Thus running with low pops northwest late tonight but little
elsewhere where expect more clearing within the developing
downsloping regime. Lows again mainly in the muggy 60s to around
70.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Saturday...

The first week of July will bring just exactly the kind of
weather you would expect in this part of the U.S. at this time
of year. Namely fair nights with patchy fog, partly cloudy days
with scattered showers and thunderstorms. Temperatures slightly
above normal and high humidity levels.

The synoptic pattern overall will feature a broad upper ridge
anchored across the Mississippi Valley into the Tennessee Valley
much of the period. This puts the Mid-Atlantic and Appalachians
on the eastern and northeastern periphery of the upper ridge
indicating a northwest flow for the region. This northwest flow
will be most pronounced at the beginning of the period as an
upper trough sweeps across the northeast U.S. and New England.
A backdoor front will push southwest into the Tennessee Valley
and southeast U.S. at the beginning of the period as the trough
skirts by to the northeast. The front will dissipate
Monday/Tuesday to our south/southwest as the upper ridge begins
to slide back east in the wake of the departing northeast U.S.
upper trough.

Models providing mixed signals regarding the amount and extent
of convection for Sunday. Dynamics will be best during this time
frame. However, a healthy northwest surface and mid-level flow
associated with the upper trough/backdoor front will not be
conducive to supporting uplift and convection across the CWA
east of the Blue Ridge. Convection should be generally confined
to the western parts of the CWA, especially the Alleghanys and
northwest NC mountains during the afternoon/evening. Otherwise,
it will be partly cloudy, warm to hot, and breezy, with
downslope winds pushing temperatures into the 90s across the
Piedmont. The slightly drier air in the east, will also aid in
allowing for the hot temperatures. Kept pops in the chance range
west to the slight chance range or less east of the Blue Ridge.

For Monday, the front will stall to our southwest and begin to
wash out. Pooling of moisture can be expected with this pattern
especially across the Grayson Highlands and the northwest NC
mountains which should support scattered afternoon/evening
showers/thunderstorms in those areas, but further east it should
remain mostly dry. 850mb temperatures drop back just a bit with
the frontal passage. Temperatures should back off to highs
mostly in the 80s. The drier air will also allow morning lows to
drop into the 50s in the higher terrain and 60s elsewhere.
Monday will likely be the most pleasant day of the week overall.

For Tuesday, as the center of the broad upper ridge begins to
drift back into the eastern Tennessee Valley and central
Appalachians as well as the southeast U.S. as a slow moving
easterly wave finally progresses into eastern TX, helping to
push the upper ridge in our direction. 850mb temperatures will
quickly return into the +20C range and the higher humidity
levels will return quickly as well as the aforementioned front
washes out. This will allow a general increase in diurnal
convection, especially west of the Blue Ridge, but even some
across the east should begin to develop at this point.
Temperatures will warm into the lower to mid 90s east with
mostly 80s in the west. Heat indices are mostly in the mid 90s
across the Piedmont at this point, so still shy of any advisory
criteria.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate,
Thunderstorm Threat - Moderate,
Winds - Moderate to High.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 415 AM EDT Saturday...

Typical summertime pattern will continue all week, including
July 4th. Above normal temperatures and humidity levels will be
the rule as the upper ridge shifts eastward and centers much of
the period somewhere between eastern TN and GA/SC extending
eastward into the western Atlantic. The westerlies remain well
to our north most of the period. Humidity levels will be high
and afternoon CAPE values will certainly support convection
given dewpoints closing in on 70 degrees across much of the CWA.
850mb temperatures will hover in the +20C to +22C range much of
the week equating to highs in the 90s Piedmont to 80s west. Only
the highest elevations, mainly above 3000 ft. will escape the
80s and 90s. Convective coverage will be best in the west, but
even the Piedmont will see scattered afternoon/evening diurnal
convection. The convection will offer some respite from the
heat. One or two strong to severe thunderstorms are possible
each day, but overall unlikely with weak dynamics.
Precipitation chances should increase steadily during the later
half of the week as the westerlies strengthen and shift a bit
further south of 40 degrees latitude and an associated cold
front sags further south into the area.

/Confidence in Forecast Parameters/
Temperatures - Moderate,
Precipitation Probabilities - Moderate,
Thunderstorm Threat - Moderate,
Winds - Moderate.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 650 AM EDT Saturday...

Should see any valley fog/stratus fade in the next hour or two
resulting in widespread VFR under passing high/mid clouds from
mid morning into early this afternoon. This should mainly affect
KLWB with LIFR under localized fog/stratus. Strong heating will
then result in a developing cumulus field with CB buildups
along the ridges by this afternoon.

This will also lead to developing isolated showers and storms,
initially along the Blue Ridge, and then perhaps east of the
mountains through the afternoon. May be less coverage than
Friday with westerly flow potentially serving as a limitation to
greater coverage. Thus will only continue VCTS for those sites
with better chances along the Blue Ridge, but confidence too low
to include any vicinity mention farther south at this point.
Light and variable winds becoming west-southwest at 4-8 kts.

Any lingering convection looks to fade early this evening before
perhaps another band of showers drops in from the northwest
toward KLWB overnight. Think most of this will fade upon
entering the region so not including any added shower mention
overnight. Otrw looking at mainly VFR overnight with potential
again for late night sub-VFR mainly at KLWB pending just how
fast any residual clouds fade.

.Extended Aviation Discussion...

The arrival of a backdoor cold front late in the weekend should
keep some threat for convection going over the western mountains
but coverage now looking less into Sunday as moisture splits
across the region. This likely to allow for continued overall
VFR through the rest of the weekend outside of isolated showers
and late night fog. VFR will continue behind the front with
only isolated showers again possible south/west of the Taf
sites Monday and Tuesday. Another backdoor cold front may cause
some increase in showers Wednesday afternoon when brief MVFR
could develop, otrw VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH/KK
SHORT TERM...RAB
LONG TERM...BMG/RAB
AVIATION...AL/JH/RCS
Hazardous weather outlook, Jun 29, 3:41 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
441 AM EDT Sat Jun 29 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-301100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
441 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jun 29, 11:54 AM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1254 PM EDT Sat Jun 29 2019

WVZ507-291800-
Eastern Greenbrier-
1254 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT Greenbrier County...

Until 200 PM EDT.

At 1253 PM EDT, a strong thunderstorm was located over Maxwelton,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Greenbrier River Trail...
Roaring Mountain Summit...
and Lewisburg Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3791 8015 3781 8021 3780 8023 3779 8022
      3777 8023 3777 8025 3775 8026 3773 8026
      3771 8027 3769 8029 3769 8030 3783 8053
      3793 8046
TIME...MOT...LOC 1653Z 288DEG 11KT 3787 8045

AS
Special weather statement, Jun 29, 12:10 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT Sat Jun 29 2019

VAZ011-WVZ042>044-291815-
Giles-Mercer-Summers-Monroe-
110 PM EDT Sat Jun 29 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT Bluestone Lake...

Until 215 PM EDT.

At 109 PM EDT, strong thunderstorms were clustered over Jumping
Branch, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hinton...
Peterstown...
Pipestem...
Rich Creek...
and Glen Lyn.

If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3756 8052 3733 8085 3759 8116 3760 8113
      3759 8109 3761 8106 3764 8107 3769 8098
      3772 8097 3772 8095 3770 8091 3767 8090
      3768 8088 3773 8090 3774 8091
TIME...MOT...LOC 1709Z 302DEG 16KT 3766 8095

AS

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
June 29, 12:24 PM EST
Where
Alleghany County, 1.38 mi S of Natural Well
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.900, -79.970

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Bedford

When
June 29, 2:47 PM EST
Where
Bedford County, 0.28 mi WNW of Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.351, -79.635

A tree was blown down by thunderstorm winds onto a house along the 5000 block of Lynchburg Salem Turnpike in the community of Thaxton.

Thunderstorm Wind, Bedford

When
June 29, 2:57 PM EST
Where
Bedford County, 0.69 mi WSW of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
37.364, -79.290

Thunderstorm winds blew down a tree and the wall of a building that was under construction.

Thunderstorm Wind, Franklin

When
June 29, 3:30 PM EST to 3:38 PM EST
Where
Franklin County, 1.37 mi WSW of Gogginsville
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Trained Spotter
Coordinates
37.040, -79.951

One tree and a large limb were blown down by thunderstorm winds across Highway 641 near the intersection with Calloway Road.

Thunderstorm Wind, Charlotte

When
June 29, 4:18 PM EST
Where
Charlotte County, 1.3 mi ESE of Rough Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.112, -78.749

A tree was blown down by thunderstorm winds along Red House Road.

Thunderstorm Wind, Charlotte

When
June 29, 4:27 PM EST
Where
Charlotte County, 1.44 mi WSW of Womacks
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.071, -78.723

A tree was blown down by thunderstorm winds across Scuffletown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836501, 836502, 836503, 836506, 836504, 836505.